Turkish Journal of Physical Medicine and Rehabilitation 2005 , Vol 51 , Num 2
Baclofen Withdrawal Syndrome in a Patient with Intrathecal Baclofen Pump
Bilge Yılmaz 1 ,Rıdvan Alaca 2 ,Osman Tüfekçi 3 ,Şükrü Gündüz 4
1 Gülhane Askeri Tıp Akademisi, Fiziksel Tıp ve Rehabilitasyon Anabilim Dalı, Türk Silahlı Kuvvetleri Rehabilitasyon Merkezi, Ankara, Türkiye
2 Gülhane Askeri Tıp Fakültesi, Fiziksel Tıp ve Rehabilitasyon Anabilim Dalı, Türk Silahlı Kuvvetleri Rehabilitasyon Merkezi, Ankara, Türkiye
3 Türk Silahlı Kuvvetleri Rehabilitasyon Merkezi, Gülhane Askeri Tıp Akademisi Fiziksel Tıp ve Rehabilitasyon Anabilim Dalı, Ankara
4 Gülhane Askeri Tıp AKademisi, Fiziksel Tıp ve Rehabilitasyon Anabilim Dalı, Ankara

Spasticity is a complication characterized by hyperactive stretch reflexes and affects the activities of daily living and quality of life of spinal cord injured patients. Physical modalities and several drug treatments are used in spasticity with spinal cord origin. Baclofen which can hardly pass through the blood-brain barrier is the most commonly used drug in spasticity with spinal cord origin. Intrathecal baclofen treatment is an effective treatment alternative in severe spasticity, and in patients unresponsive to oral treatment and those with intolerable to side effects. However, serious complications can rarely happen during intrathecal baclofen treatment. The most serious one is baclofen withdrawal syndrome. This syndrome is frequently characterized with hyperthermia, pruritis and hypertonicity. But it can sometimes clinically progress to fatal conditions like multisystem failure, rhabdomyolysis, neuroleptic malign syndrome, cardiac failure, cardiac dysrhythmias, disseminated intravascular coagulopathy and sepsis. In this article, a patient with baclofen withdrawal syndrome manifesting recurrent autonomic dysreflexia attacks during intrathecal baclofen treatment is presented. 

Keywords : Intrathecal baclofen treatment, spasticity, baclofen withdrawal syndrome